Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
August 31, 2008
Hyperglycemia and DKA, Meal Planning, Food and Diet
Question from Canada:
I'm having problems keeping my blood sugar level down. I exercise four or five days a week, a mix of cardio and weights, mostly cardio and walking. I keep my carbohydrate intake to 30 to 40 grams a day, but that has stopped working and my levels are going higher again, 7.8 mmol/L [140 mg/dl to 9.0 mmol/L [162 mg/dl] two to three hours after 8 to 10 gram carbohydrate meals. When I consume 25 grams of carbohydrates, my blood sugar goes up to 12 mmol/L [216 mg/dl] to 14 mmol/L [252 mg/dl] two to three hours later. My fasting blood sugars average from 5.9 mmol/L [106 mg/dl] to 6.6 mmol/L [119 mg/dl]. What else can I do? Should I cut down carbohydrate intake further? This is all happened over the last few weeks, too, and I'm quickly finding it very hard to keep my numbers down. The only history of diabetes I have is steroid induced. My levels are always 22 mmol/L [396 mg/dl] to 26 mmol/L [468 mg/dl] and 10 mmol/L [180 mg/dl] to 14 mmol/L [252 mg/dl] fasting overnight when I'm on steroids.
I take it that you have been on chronic steroid therapy. This has the unfortunate side effect of inducing hyperglycemia and diabetes, especially in those who are most at risk. This includes individuals with a family history of type 2 diabetes. It may be that you need some therapy to address this. It is important for you to talk to your physician so more can be done to determine the appropriate response. Possibilities include starting a medication, oral most likely. It could also mean changing your steroid dose, although this should be discussed thoroughly with your physician. I do not know how much you are on and for what purpose the steroids are given. You should not make changes unless it is approved with your physician.